Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

Treatment for akinesia - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Mental Health
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
User :   My mom is 86 years old with significant anxiety (GAD). She has almost constant anxiety, observable shakiness, feels "shaky" internally, some tremors, shortness of breath, shuffle walk. She has been taking klonopin for years but switched to ativan 3 months ago. She has mild dementia. Recently a neurologist said she does not have Parkinsons. He though she may have cervical stenosis but has not had an MRI. While surgery is not an option would other procedures help like epidurals or laser procedures? What relief would she likely received?
Doctor :   Hi,
User :   hi
Doctor :   Let me read your query for few minutes to be able to have a good discussion here.
User :   ok
Doctor :   May I know Surgery for what illness you thinking about ?
User :   Surgery would not be an option for her as she is 86 years old
User :   I am wondering about other less sever options and would good they would do if any.
Doctor :   yes, i understand , I want to know surgery for what illness ?
User :   I am not sure....I don't know what issues are creaed by cervical stensosis.
Doctor :   ok,
Doctor :   The symptoms she has are not appaerently due to cervical stenosis
Doctor :   i think they are the symptoms of basal ganglia and cerebellar involvement
Doctor :   I srtill consider she has to be well evaluated for Parkinsons disease as the symptoms fit in
User :   Should there be anything done about the cervical stensosis?
Doctor :   if the diagnosis is made and confirmed then the Dopomine ( Rx for parkinson ) will surely help her
Doctor :   no, i do not think there is cervical stenosis
User :   The neurologis did not want to giver her any Parkinsons drugs because he did not think it was Parkinsons
Doctor :   and the medicine she has for GAD Lorazepam ( Ativan ) is one which will aggravate the akinetic symptoms she has and makes her more slow
Doctor :   as lorazepam is a sedative
User :   She also sees a psychiatrist but it seems that the anxiety drugs are not working very well
Doctor :   i get it , but i suggest to visit a new Neurologist where he can evaluate for the parkins
User :   ok...that is a thought
Doctor :   better would be a integrated approach by a neurologist and psychiatrist at the same time
User :   But what about if she does have cervical stenosis...what should be done?
Doctor :   yes, the medicine ( Ativan ) Lorazsepam as i said is a sedative which will make her symptoms more worse
User :   I am confused
Doctor :   When MRI rules out cervical stenosis then there is no point in considering as a diagnosis
User :   You definitely would say she should have an MRI?
Doctor :   And the symptoms she has are not in favour of cervical stenosis
Doctor :   yes. a MRI or even a CT scan is must to know about the cervical stenosis
User :   OK..
User :   I guess that is really the next step
Doctor :   I will tel you once again clearly
Doctor :   The symptoms she has are in favor of parkin , if that diagnosis is made after a good evaluation i think the treatment for Parkin which is DOPAMINE will really help her
User :   even for an 86 year old?
Doctor :   and i do not consider the cervical stenosis being a chance here , and should be ruled out by a scan for sure which should be a next step
Doctor :   Yes, i am considering the age in well
User :   ok
User :   I think that is all for now.
Doctor :   86 yeas is where parkin and alzehiemrs can be considered
User :   right
Doctor :   aqnd the Ativan she is having for GAD is not a good choice as it worsens the other symptoms she has
Doctor :   and*
User :   what would be a better anxiety drug?
Doctor :   A Scan and a second opinion with other neurologist and a psychiatrist on Parkin will be the recommended step
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor